Texas, 2006

Hail in Texas, September 11, 2006

September 11, 2006 · NWS LUB · 3 events in 3 counties and zones

September 11 Severe Thunderstorm Event Summary: At least two severe hail storms affected parts of the western South Plains of west Texas during the early evening hours of the 11th. These storms produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

September 11 Severe Thunderstorm Event Summary: At least two severe hail storms affected parts of the western South Plains of west Texas during the early evening hours of the 11th. These storms produced hail up to the size of quarters. Some area cotton crops were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 11, 2:22 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 11, 2:22 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT MON SEP 11 2006

.SHORT TERM...
WEAK COLD FRONT STILL DIFFICULT TO DISCERN. OUTFLOW BOUNDARIES THAT
EMANATED FROM MCS THAT AFFECTED THE AREA EARLIER TODAY HAVE LEFT
MAINLY DIFLUENCE ACROSS THE FCST AREA WITH AREAS OF WEAK CONVERGENCE
IN THE PERMIAN BASIN AND SOME WEAK CONFLUENCE ACROSS THE WRN
PANHANDLE. IN GENERAL DOES NOT CURRENTLY LOOK FAVORABLE FOR
CONVECTIVE INITIATION WITHIN THE FCST AREA LATE THIS AFTN OR EARLY
THIS EVENING. BETTER OPPORTUNITY LIKELY EXISTS WITH CONVECTION
CURRENTLY ONGOING ON THE HIGHER TERRAIN OF CNTL NEW MEXICO ADVECTING
INTO THE WRN ZONES LATER TONIGHT WITH A WSWLY FLOW ALOFT AND LOW
LEVEL ELY COMPONENT. WILL ALSO NEED TO WATCH AN UPPER VORT MAX
DROPPING SWD THROUGH THE NRN HIGH PLAINS. LATEST MODEL RUN WEAKENS
THIS FEATURE CONSIDERABLY BEFORE IT GETS TO THE SRN HIGH PLAINS.
HOWEVER WATER VAPOR IMAGERY MAKES IT LOOK MUCH MORE VIGOROUS THAN
MODELS INDICATE. AS SUCH WILL CARRY SLIGHT CHANCE POPS INTO THE FCST
FOR TUESDAY WITH THE EXCEPTION OF THE EXTREME NERN ZONES.

LOWS TONIGHT NEAR GUIDANCE LOOK FINE. CLOUD COVER...CURRENT DEW
POINTS AND EXPECTATION OF LITTLE DECREASE IN DEW POINTS OVERNIGHT
SUGGEST RUNNING TOWARD THE SLIGHTLY WARMER END OF THE GUIDANCE
NUMBERS. LOW CLOUDS A POSSIBILITY WITH MOIST LOW LEVELS...ALTHOUGH A
BACKING OF THE LOW LEVEL FLOW TOWARD NORTH LATE TONIGHT MAY HELP
MITIGATE THIS SOME...IF SOME SLIGHTLY DRIER AIR CAN MANAGE TO BE
ADVECTED INTO THE AREA.

.LONG TERM...
FEW CHANGES MADE TO PREVIOUS FORECAST WITH GRIDS ALREADY IN GOOD
SHAPE. NORTH TO NORTHWEST MID-LEVEL FLOW LATE TUESDAY TO TRANSITION
TO SOUTHWESTERLY FLOW ACROSS THE REGION AS A DEEP UPPER TROUGH DROPS
IN TO THE PACIFIC NORTHWEST. THIS SOUTHWEST FLOW TO PICK UP WEAK
UPPER LOW LOCATED NEAR SE CA/SW AZ CURRENTLY AND OPEN IT UP AND MOVE
IT ACROSS WEST TEXAS TOWARD THURSDAY AFTERNOON. WRF SUGGEST A
STRONGER AND SLOWER SYSTEM...BUT THIS IS THE OUTLIER...WITH GFS
(AND MOST OF ITS ENSEMBLES)...ECMWF AND CANADIAN ALL POINTING TO
THE FASTER AND LESS AMPLIFIED SOLUTION. THUS...HAVE GONE WITH THE
MAJORITY SOLUTION...AND MAINTAINED SLIGHT CHANCE OF SHOWERS AND
STORMS FROM THURSDAY AFTN THROUGH EARLY FRIDAY. MODEST INSTABILITY
AND WIND SHEAR COULD PROMOTE A FEW STRONG STORMS THURSDAY. ALSO
MAINTAINED SLIGHT CHANCE POPS EASTERN ZONES FRIDAY AFTERNOON...WITH
POSSIBILITY OF MOISTURE PERSISTING ALONG A CONVERGENT DRYLINE.
HAVE MAINTAINED DRY FORECAST AFTER FRIDAY WITH DEEP SOUTHWEST FLOW
EXPECTED TO PUSH DEEPER MOISTURE TO THE EAST OF THE AREA. THERE IS
SOME UNCERTAINTY TOWARD THE END OF THE FORECAST PERIOD (SUN/MON)
WITH THE HANDLING OF THE POWERFUL UPPER LOW LOCATED SOMEWHERE
ACROSS THE UPPER TIER OF THE NATION. A QUICKER EASTWARD SOLUTION
MIGHT ALLOW FOR A COLD FRONT TO IMPINGING ON THE AREA...WHEREAS A
SLOWER SOLUTION WOULD KEEP SOUTHWEST FLOW OVERHEAD...WITH WARMER
TEMPERATURES. FOR NOW HAVE KEPT A WARM FORECAST WITH NO FRONTAL
PASSAGE IN THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  80  56  82 /  30  20  10  10
TULIA         60  79  55  84 /  30  20  10  10
PLAINVIEW     59  79  58  85 /  30  20  10  10
LEVELLAND     60  80  58  85 /  30  20  10  10
LUBBOCK       61  81  60  86 /  30  20  10  10
BROWNFIELD    63  81  59  86 /  30  20  10  10
CHILDRESS     61  83  60  87 /  20  10  10  10
SPUR          63  82  58  87 /  20  20  10  10
ASPERMONT     64  83  60  89 /  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/20
Hazardous weather outlook, Sep 11, 4:33 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
533 AM CDT MON SEP 11 2006

TXZ021>044-121045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
533 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 6:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
719 PM CDT MON SEP 11 2006

TXZ039-040-120045-
TERRY TX-YOAKUM TX-
719 PM CDT MON SEP 11 2006

...STRONG THUNDERSTORM ACROSS YOAKUM AND TERRY COUNTIES...

AT 717 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF TOKIO...OR ABOUT 13 MILES
EAST OF PLAINS...MOVING SOUTHEAST AT 5 MPH.

BRIEF STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE NEAR THIS
THUNDERSTORM ALONG U.S. HIGHWAY 82/380. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 92 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yoakum

When
September 11, 6:55 PM CST to 7:05 PM CST
Where
Yoakum County, 12 mi E of Plains
Measured
1 in hail
Crop damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.183, -102.633

Local farmers reported that large hail up to the size of quarters damaged cotton crops along a swath from U.S. Highway 82/380 east of Plains to the Yoakum and Terry County line northwest of Tokio. Newspaper articles reported that the hail knocked leaves off of many cotton plants.

Hail, Terry

When
September 11, 7:00 PM CST to 7:15 PM CST
Where
Terry County, 5 mi NNW of Tokio
Measured
1 in hail
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.250, -102.617

A severe thunderstorm propagated eastward out of Yoakum County around 19:00 CST. Local farmers reported that large hail up to the size of quarters damaged cotton crops along a swath from the Yoakum and Terry County line northwest of Tokio, to five miles north of Tokio. Newspaper articles reported that the hail knocked leaves off of many cotton plants.

Hail, Bailey

When
September 11, 7:25 PM CST to 7:30 PM CST
Where
Bailey County, 3 mi S of Needmore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -102.733

Multiple reports of large hail that ranged in size from nickels to quarters were received from the Needmore vicinity just before 19:30 CST. The severe storm that impacted the Needmore area was a left-moving (anticyclonic) supercell. Although reports indicated that motorists along Texas Highway 214 encountered hail, no damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532144, 5532145, 5532146.